Georgia, 2004

Tropical Storm in Georgia, September 27, 2004

September 27, 2004 · NWS CHS · 16 events in 16 counties and zones

Tropical Storm Jeanne tracked well inland across Georgia but the strongest winds at the time were along the coast. The maximum wind gust associated with the storm was 44 mph at the Savannah airport.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Tropical Storm Jeanne tracked well inland across Georgia but the strongest winds at the time were along the coast. The maximum wind gust associated with the storm was 44 mph at the Savannah airport. Non-tornadic damage in southeast Georgia was limited to isolated trees and limbs down on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 26, 10:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 10:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1130 PM EDT SUN SEP 26 2004

.UPDATE...A NEW TORNADO WATCH WILL BE ISSUED SHORTLY FOR ALL OF
SOUTHERN SC AND SE GA.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING GAZ116>119-138>141.
     INLAND TROPICAL STORM WIND WARNING GAZ087-088-099>101-
        114-115-137.
     FLOOD WATCH GAZ087-088-099>101-114>119-137>141.
     TORNADO WATCH UNTIL 9 AM GAZ087-088-099>101-114>119-137>141.
SC...HIGH SURF ADVISORY SCZ048>051.
     GALE WARNING SCZ048>051.
     FLOOD WATCH UNTIL 12 AM TUESDAY ALL SC ZONES.
     SHALLOW COASTAL FLOODING AROUND HIGH TIDE SCZ048>051.
     TORNADO WATCH UNTIL 9 AM SCZ040-042>045-047>051.
.MARINE...TROPICAL STORM WARNING AMZ354-374.
          GALE WARNING AMZ330-350-352.
          SHALLOW COASTAL FLOODING AROUND HIGH TIDE AMZ330.
          TORNADO WATCH UNTIL 9 AM AMZ330-350-352-354.
&&

ST/HSA/ME/JPC/RB
Hazardous weather outlook, Sep 26, 11:48 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 AM EDT MON SEP 27 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1248 AM EDT MON SEP 27 2004

...TORNADO WATCH UNTIL 9 AM MONDAY...
...TROPICAL STORM WARNING FOR THE GEORGIA COAST...
...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA...
...FLOOD WATCH FOR THE ENTIRE AREA...
...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA...
...HIGH RISK FOR RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
.TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE
EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO
NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE
POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A
TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL
STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE
TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE
INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING.
PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE
LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION.

.HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE
BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH
CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR
DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN
EFFECT UNTIL 9 AM MONDAY FOR ALL OF SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA. ADDITIONAL TORNADO WATCHES WILL LIKELY BE
REQUIRED LATER THIS MORNING. IN ADDITION...VERY HEAVY RAINS AND
RAINBANDS FROM JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO
MONDAY...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF MANY
LOCATIONS...AND FLOOD WARNINGS MAY BE REQUIRED AT A LATER TIME. FOR
NOW...A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA.
PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER
AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA
ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH
SURF AND RIP CURRENTS AT LOCAL BEACHES.

.MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH
CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO
GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST
COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER
INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED
FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE
JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 8:16 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
916 PM EDT SUN SEP 26 2004

GAZ087-088-SCZ040-042-270200-
ALLENDALE-HAMPTON-JENKINS-SCREVEN-
916 PM EDT SUN SEP 26 2004

...STRONG WINDS WITH SHOWERS WILL IMPACT JENKINS COUNTY...SCREVEN
COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 1000 PM EDT...

AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH VERY HEAVY RAINS AND GUSTY WINDS CENTERED ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ROCKY FORD TO 5 MILES
SOUTH OF CUMMINGS...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
STATESBORO TO 9 MILES WEST OF YEMASSEE...MOVING NORTHWEST AT 30 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CUMMINGS...HAMPTON...FAIRFAX...ALLENDALE...MILBURY...SYLVANIA...
HILLTONIA...SCARBORO...AND MILLEN THROUGH 1000 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. VERY HEAVY RAINS WILL
ALSO OCCUR...PRODUCING RAINFALL RATES OF ONE HALF IN LESS THAN 30
MINUTES TIME. LOCAL FLOODING IS POSSIBLE WITH THIS VERY HEAVY RAIN.

JPC
Special weather statement, Sep 26, 9:54 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 PM EDT SUN SEP 26 2004

GAZ114>119-137>141-270500-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-EVANS-
INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG-
TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...PEMBROKE...REIDSVILLE...SAVANNAH...
TOWNSEND...WILMINGTON AND WILMINGTON ISLAND
1054 PM EDT SUN SEP 26 2004

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA...
BRYAN...CHATHAM...EVANS...LIBERTY...LONG...MCINTOSH AND TATTNALL.
THIS INCLUDES THE ADJACENT COASTAL WATERS.

ADDITIONAL TORNADO WATCHES WILL LIKELY BE ISSUED LATER TONIGHT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ST
Special weather statement, Sep 26, 11:44 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 AM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1244 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM
MONDAY MORNING FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL...
INCLUDING THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Bryan

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Coastal Bryan forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Coastal Chatham

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Coastal Liberty

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Coastal Liberty forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Coastal McIntosh

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Coastal McIntosh forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Inland Bryan

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Inland Bryan forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Inland Chatham

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Inland Chatham forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Inland Liberty

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Inland Liberty forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Inland McIntosh

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Inland McIntosh forecast zone
Reported by
LAW ENFORCEMENT

Tropical Storm, Bulloch

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Bulloch forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

Tropical Storm, Candler

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Candler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

Tropical Storm, Effingham

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Effingham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

Tropical Storm, Evans

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Evans forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.157, -81.887 (the zone’s center; the record gives no point)

Tropical Storm, Jenkins

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Jenkins forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Tropical Storm, Long

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Long forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

Tropical Storm, Screven

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Screven forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.751, -81.612 (the zone’s center; the record gives no point)

Tropical Storm, Tattnall

When
September 27, 2:00 AM EST to 1:00 PM EST
Where
Tattnall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423246, 5423247, 5423248, 5423249, 5423250, 5423251, 5423252, 5423253, 5423254, 5423255, 5423256, 5423257, 5423258, 5423259, 5423260, 5423261.